Alert archive / Pennsylvania / Tornado Warnings in 2003
Tornado Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 26, 2003, 1:37 PM EDT for Indiana County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 1:37 PM EDT (17:37 UTC)
- Expired
- Aug 26, 2003, 2:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Indiana County, PA
The radar
The State College radar (KCCX), 85 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KPBZ 261737 TORPBZ PAC063-261815- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 137 PM EDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * TORNADO WARNING FOR... INDIANA COUNTY IN PENNSYLVANIA * UNTIL 215 PM EDT * AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES NORTH OF CLYMER...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE... CLYMER... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4088 7902 4074 7917 4054 7894 4086 7885
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 26, 9:41 AM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 26, 9:41 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 941 AM EDT TUE AUG 26 2003 MRNG UPDATE FOR SVR TSTM WATCH. FFA CONTS NRN HALF WRN PA TIL 10PM TNGT. STORMS WILL CONTINUE TO REGENERATE AND MOVE SEWD ACROSS THE WATCH AREAS IN VERY MOIST/UNSTABLE AIRMASS. REST SAME. .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES OHZ039>041...OHZ048>050. PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022>023. SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>030. WV...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES WVZ001>003.
Hazardous weather outlook, Aug 26, 11:18 AM EDT, 2 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-261900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1118 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY .THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN. A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL 1000 PM EDT TONIGHT, .DAYS TWO THROUGH SEVEN... .ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS ONCE AGAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS.
In the hours before
Special weather statement, Aug 26, 11:23 AM EDT, 2 hours 14 minutes before
PAZ007-261715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1123 AM EDT TUE AUG 26 2003 ...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH MERCER COUNTY... AN AREA OF THUNDERSTORMS WITH HEAVY RAIN, FREQUENT LIGHTNING, SMALL HAIL AND GUSTY WINDS IS MOVING THROUGH THE AREA FROM NORTHWEST TO SOUTHEAST. THE STORMS ARE OVER SANDY LAKE, NEW LEBANON AND HENDERSONVILLE. MOTORISTS SHOULD NEVER DRIVE THROUGH FLOODED ROADS. ANYONE IN LOW LYING OR FLOOD PRONE AREAS SHOULD KEEP AN EYE ON WATER LEVELS AND BE READY FOR QUICK ACTION TO MOVE TO HIGHER GROUND.
Local storm report, Aug 26, 1:02 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
102 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANDY LAKE PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN
0850 AM NEW LEBANON PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN AND POWER
OUTAGES. HOUSE ON FIRE DUE
TO LIGHTNING STRIKE.
0955 AM CRANBERRY PA .75 INCH HAIL
08/26/03 VENANGO
1000 AM SLIGO PA FLASH FLOODS
08/26/03 CLARION SR 68 FLOODED FROM SLIGO
TO CLARION.
1000 AM HAWTHORN PA FLASH FLOODS
08/26/03 CLARION SR 28TO SR 66 ROAD
FLOODING.
0920 AM LIMESTONE PA WIND DAMAGE
08/26/03 CLARION LARGE TREES BLOWN DOWN
0920 AM CLARION PA .75 INCH HAIL
08/26/03 CLARION
1255 PM 6S BUTLER PA 69 MPH NON TSTM WIND GUST
08/26/03 BUTLER PEAK GUST REPORTED BY
OBSERVER. WINDS AVERAGING
40-45 MPH.Special weather statement, Aug 26, 1:03 PM EDT, 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032- WVZ001>004-012-021>023-041-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 103 PM EDT TUE AUG 26 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA LAWRENCE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT
Local storm report, Aug 26, 1:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
106 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANDY LAKE PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN
0850 AM NEW LEBANON PA WIND DAMAGE
08/26/03 MERCER LARGE TREES DOWN AND POWER
OUTAGES. HOUSE ON FIRE DUE
TO LIGHTNING STRIKE.
0955 AM CRANBERRY PA .75 INCH HAIL
08/26/03 VENANGO
1000 AM SLIGO PA FLASH FLOODS
08/26/03 CLARION SR 68 FLOODED FROM SLIGO
TO CLARION.
1000 AM HAWTHORN PA FLASH FLOODS
08/26/03 CLARION SR 28TO SR 66 ROAD
FLOODING.
0920 AM LIMESTONE PA WIND DAMAGE
08/26/03 CLARION LARGE TREES BLOWN DOWN
0920 AM CLARION PA .75 INCH HAIL
08/26/03 CLARION
1255 PM 6S BUTLER PA 69 MPH NON TSTM WIND GUST
08/26/03 BUTLER PEAK GUST REPORTED BY
OBSERVER. WINDS AVERAGING
40-45 MPH.
1155 AM FRANKLIN PA WIND DAMAGE
08/26/03 VENANGO LARGE TREES DOWN ON ROCKY
ROAD.Local storm report, Aug 26, 1:14 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM COUNTYWIDE, PA WIND DAMAGE
08/26/03 NUMEROUS REPORTS OF LARGE
TREES DOWN.Local storm report, Aug 26, 1:18 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
118 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM COUNTYWIDE, LAWRENCE PA WIND DAMAGE
08/26/03 LAWRENCE NUMEROUS REPORTS OF LARGE
TREES DOWN.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:24 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 66 min |
| Aug 26, 12:03 AM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 26, 3:00 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 60 min |
| Aug 26, 3:10 AM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 26, 3:52 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 53 min |
| Aug 26, 4:25 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 65 min |
| Aug 26, 4:51 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 54 min |
| Aug 26, 5:13 AM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Aug 26, 5:38 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 52 min |
| Aug 26, 6:47 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 28 min |
| Aug 26, 7:07 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 53 min |
| Aug 26, 7:34 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 56 min |
| Aug 26, 8:06 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| Aug 26, 8:23 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 52 min |
| Aug 26, 8:54 AM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 66 min |
| Aug 26, 9:05 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 9:18 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 57 min |
| Aug 26, 9:26 AM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Aug 26, 11:31 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 59 min |
| Aug 26, 11:47 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 12:16 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 59 min |
| Aug 26, 12:36 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 54 min |
| Aug 26, 12:44 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Aug 26, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 62 min |
| Aug 26, 1:33 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
| Aug 26, 1:50 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 26, 1:54 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 26, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
Nearby
Tornado Warnings in Pennsylvania, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.